Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 30, 2004, 8:01 PM EDT for Horry County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 8:01 PM EDT (00:01 UTC)
- Expired
- May 30, 2004, 8:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Horry County, SC
The radar
The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 310001 SVRILM SCC051-310045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 801 PM EDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 845 PM EDT * AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR CONWAY...OR OVER CONWAY...AND MOVING SOUTHEAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOCASTEE...RED HILL...NIXONVILLE...FORESTBROOK...BAYBORO AND ALLSBROOK. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE POSSIBLE FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3411 7904 3383 7921 3360 7904 3386 7866 $$ KREITNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM EDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 30, 2:20 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 220 PM EDT SUN MAY 30 2004 .DISCUSSION... THE EASTERN PORTION OF THE FORECAST AREA IS IN THE WAKE OF THE LEAD IMPULSE WHICH IS NOW OFF THE COAST AND THE WARM FRONT PER STREAM- LINES CONTINUES TO DRIFT NORTH ACROSS NC. THE NEXT IMPULSE IS MOVING INTO ILM/S WESTERN FORECAST AREA. DECENT CAPE IN PLACE PER LAPS PLOTS ALONG WITH MODERATE INSTABILITY SO EXPECT SCATTERED AREAS OF CONVECTION TO CONTINUE TO PROGRESS ACROSS THE FORECAST AREA THROUGH THE AFTERNOON AND THIS EVENING. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA DURING MON WITH DECENT SOUTHWEST FLOW AND WARMER LOW LEVEL AIR PRECEDING IT. THIS WILL ALLOW TEMPS TO WARM TO THE UPPER 80S TO AROUND 90 MOST LOCATIONS. 925 MB FLOW IS ALSO EXPECTED TO RANGE FROM 25-30 KTS MONDAY RESULTING IN BREEZY SURFACE WINDS. WILL CONTINUE WITH CHANCE POPS THROUGH MON...THEN SLIGHT CHANCE MON NIGHT. WILL HOLD OFF ON POPS FOR TUE AND TUE NIGHT...AND CONTINUE WITH CHANCE POPS FOR MAINLY WED AFTERNOON AND NIGHT AS THE NEXT COLD FRONT MOVES INTO THE REGION. ALTHOUGH POPS MAY EVENTUALLY BE NEEDED I LEFT THE END OF THE WEEK DRY (SILENT 10-20 POPS) FOR NOW GIVEN THE INCONSISTENCIES SHOWN FROM RUN TO RUN. THE MODELS ARE STILL HAVING A DIFFICULT TIME WITH FEEDBACK... ESPECIALLY THE GFS SO CONFIDENCE REMAINS LOW AFTER THE FIRST FEW PERIODS. FAVORED A BLEND OF FWC/MAV NUMBERS IN THE FIRST FEW PERIODS AND THE ENSEMBLE MEANS IN THE EXTENDED. && .MARINE... SOUTH SOUTHEAST WINDS OF 10 TO 15 KNOTS AND SEAS OF 3 FT CONTINUE WITH SURF CONDITIONS REPORTED AT 1 TO 2 FT AROUND 11 THIS MORNING. AS FRONT APPROACHES WATERS MODELS SHOW INCREASE OF SOUTHWEST WINDS IN THE 15 TO 25 KNOT RANGE. 09Z SREF ENSEMBLE PROBABILISTIC WINDS SHOWING BEST PROBABILITY OF WINDS TO RANGE BETWEEN 20 TO 25 KNOTS MONDAY AFTERNOON INTO MONDAY EVENING. MRP GUIDANCE IS RUNNING IN THE 30 KNOT RANGE BUT WITH LATEST 12Z MODELS AND ENSEMBLE PREFER THE 20 TO 25 KNOT RANGE. SO WILL CONTINUE HEADLINE OF POSSIBLE SMALL CRAFT MONDAY AFTERNOON AND EVENING NORTH OF LITTLE RIVER. WAVEWATCH AT ILM01 SHOWING SEAS APPROACHING 6 FEET FOR 4 HOURS MONDAY EVENING. FOR THE REMAINDER OF THE FORECAST FOLLOWED GFS AND WAVE WATCH. && .PRELIMINARY POINT TEMPS/POPS... WILMINGTON 73 88 68 86 / 40 40 30 10 LUMBERTON 71 89 65 88 / 30 50 20 10 FLORENCE 72 89 66 88 / 30 50 20 10 MYRTLE BEACH 74 85 68 85 / 30 40 30 10 && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. && PUBLIC: PFAFF MARINE: HAWKINS
Hazardous weather outlook, May 30, 4:24 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 424 AM EDT SUN MAY 30 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 424 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ALONG A FRONTAL BOUNDARY THAT IS SLOWLY LIFTING NORTH ACROSS THE AREA TODAY. A FEW STORMS OR THE HEAVIER SHOWERS COULD CROSS THE SAME LOCATIONS DUMPING COPIUS AMOUNTS OF RAINFALL EACH TIME IN A SHORT PERIOD OF TIME. THIS COULD RESULT IN TEMPORARY PONDING OR FLOODING OF LOW SPOTS AND SLOW DRAINING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM ACTIVITY DURING THE DAY ON MONDAY...MAINLY AHEAD OF A COLD FRONTAL BOUNDARY. AT THIS POINT IN TIME...DAMAGING WIND GUSTS LOOK TO BE THE BIGGEST POTENTIAL. HOWEVER AS THE SYSTEM EVOLVES DURING ITS MOVEMENT TOWARDS THE EAST COAST...A TORNADO THREAT MAY BECOME A POSSIBILITY. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER ACTIVATION MAY BE NEEDED ON MONDAY. HOEHLER
In the hours before
Local storm report, May 30, 4:29 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG NIXONVILLE 33.83N 78.89W
05/30/2004 HORRY SC EMERGENCY MNGR
TREE DOWN ON HWY 90
&&
43Local storm report, May 30, 7:26 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
726 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG MARION 34.18N 79.40W
05/30/2004 MARION SC LAW ENFORCEMENT
POWER LINE DOWN IN CITY OF MARION.
&&
HAWKINSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:39 PM EDT | Special Marine Warning | ILM | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.